A case report on the effect of plasmapheresis in the treatment of severe calcium channel blocker toxicity


A case report on the effect of plasmapheresis in the treatment of severe calcium channel blocker toxicity


Mohamed Foda Hendi1, Zeyad Faoor Alrais1, Ahmed Hossam Awad1, Mouayad Abdulghani1, Demme Shammass2

Department of Intensive care Medicine, Rashid Hospital1, Dubai health Authority – Mediclinic City Hospital2, Dubai, United Arab Emirates.


International-Journal-of-Case-Reports-2d code

Overdose by calcium channel blocker (CCB) antihypertensive agents has been shown to be a cause of significant morbidity and can often be fatal. (1) Although overdoses of calcium-channel blockers and beta blockers are uncommon, they have a high mortality rate, and management may be complicated. (2) Amlodipine, a dihydropyridine CCB, can cause prolonged hypotension in overdose. (3) We report a case of severe Amlodipine/Atenolol overdose that was refractory to multiple therapeutic approaches but rapidly responded to plasmapheresis. We describe the case of a previously healthy 25-year-old lady presented after ingesting 30 tablets of Amlodipine 5 mg/Atenolol 50 mg in a suicide attempt. The patient was initially managed with fluid resuscitation, calcium boluses, glucagon bolus, methylene blue boluses and multiple vasoactive agents. Hyperinsulinemic euglycemic therapy was initiated when hypotension persisted despite conventional treatments but was stopped later due to life threatening hypoglycemia and hypokalemia. Refractory hypotension prompted the use of plasmapheresis in an attempt to lower serum amlodipine levels as knowing that amlodipine is highly protein bound. Plasmapheresis is a procedure used to remove pathologic substances from a patient’s blood that has proven useful in some cases of drug overdose. (1) A dramatic improvement of cardiovascular stability was already observed during plasmapheresis. The primary outcomes were to reduce mortality and improve hemodynamic parameters. The secondary outcomes included reduce length of stay in intensive care unit, duration of vasopressor use and functional outcomes. (4) Conclusion: This case demonstrates that a Plasmapheresis can be effective in restoring hemodynamic stability in severe calcium channel blocker toxicity and recommend its use in patients with calcium channel blocker toxicity that is not responsive to traditional therapies.


Keywords: plasmapheresis, calcium channel blocker toxicity


Free Full-text PDF


How to cite this article:
Mohamed Foda Hendi, Zeyad Faoor Alrais, Ahmed Hossam Awad, Mouayad Abdulghani, Demme Shammass.A case report on the effect of plasmapheresis in the treatment of severe calcium channel blocker toxicity. International Journal of Case Reports, 2018 2:26. DOI: 10.28933/ijcr-2018-06-0502.


References:
1. Ezidiegwu C, Spektor Z, Nasr MR, Kelly KC, Rosales LG. A case report on the role of plasma exchange in the management of a massive amlodipine besylate intoxication. Therapeutic Apheresis & Dialysis, 2008 Apr; 12(2):180-4. (doi: 10.1111/j.1744-9987.2008.00567.x).
2. Wesley Palatnick, Tomislav Jelic. Emergency Department Management of Calcium Channel Blocker, Beta Blocker, and Digoxin Toxicity. Emergency medicine practice, 2014 Feb; 16(2): 1-19.
3. Chudow M, Ferguson K. A Case of Severe, Refractory Hypotension after Amlodipine Overdose. Cardiovascular Toxicology, 2018 Apr; 18(2):192-197. (doi: 10.1007/s12012-017-9419-x).
4. M. St-Onge, P.-A. Dubé, et al. Treatment for calcium channel blocker poisoning: A systematic review. Clinical Toxicology, 2014 Nov; 52(9):926–944. (doi: 10.3109/15563650.2014.965827).
5. Christina Woodward, Ali Pourmand and Maryann Mazer-Amirshahi. High dose insulin therapy, an evidence based approach to beta blocker/calcium channel blocker toxicity. Journal of Pharmaceutical Sciences, 2014; 22(1):36. (doi: 10.1186/2008-2231-22-36).
6. Supradip Ghosh and Mrinal Sircar. Calcium channel blocker overdose: Experience with amlodipine. Indian Journal of Critical Care Med, 2008 Dec; 12(4):190–193. (doi: 10.4103/0972-5229.45080).
7. Jang DH, Nelson LS, Hoffman RS. Methylene blue in the treatment of refractory shock from an amlodipine overdose. Annals of Emergency Medicine, 2011 Dec; 58(6):565-567. (doi: 10.1016/j.annemergmed.2011.02.025).
8. Laine K, Kivisto KT, Laakso I, Neuvonen PJ. Prevention of amlodipine absorption by activated charcoal: effect of delay in charcoal administration. British Journal of Clinical Pharmacology, 1997 Jan; 43(1):29-33. (doi.org/10.1111/j.1365-2125.1997.tb00134.x).
9. Kerns W. Management of beta-adrenergic blocker and calcium channel antagonist toxicity. Emergency Medicine Clinics of North America, 2007 May; 25(2):309-331.
(doi: 10.1016/j.emc.2007.02.001).
10. Doyon S, Roberts JR. The use of glucagon in a case of calcium channel blocker overdose. Annals of Emergency Medicine, 1993 Jul; 22(7):1229-1233. (doi.org/10.1016/S0196-0644(05)80997-7).
11. Mahr NC, Valdes A, Lamas G. Use of glucagon for acute intravenous diltiazem toxicity. American Journal of Cardiology, 1997 June; 79(11):1570- 1571. (doi: 10.1016/S0002-9149(97)90000-X ).
12. Holger JS, Engebretsen KM, Fritzlar SJ, et al. Insulin versus vasopressin and epinephrine to treat beta-blocker toxicity. Clinical Toxicology, 2007 May; 45(4):396-401.
(doi: 10.1080/15563650701285412).
13. Jasmina Jović-Stošić, Vesna Putić, et al. Failure of intravenous lipid emulsion in treatment of cardiotoxicity caused by mixed overdose including dihydropyridine calcium channel blockers. Vojnosanit Pregl, 2016; 73(1):88–91 (doi:10.2298/VSP141216018J).
14. Amlodipine overdose: what is the role of Intralipid? Scottish intensive care, 2016 July.
15. Ramoska EA, Spiller HA, Winter M, Borys D. A one-year evaluation of calcium channel blocker overdoses: toxicity and treatment. Annals of Emergency Medicine, 1993; 22(2):196-200. (Case series 139 patients, 8 receiving atropine). (doi: 10.1016/S0196-0644(05)80202-1).
16. Jay Mehta, Rahul Samanta, et al. Amlodipine Toxicity- A Challenge in Present Day Medical Management. Journal of Dental and Medical Sciences, 2016 Mar; 15(3):44-45. (doi: 10.9790/0853-15344445).
17. Rami B. Ibrahim, Chin Liu, et al. Drug Removal by Plasmapheresis: An Evidence-Based Review, Pharmacotherapy, 2012 Jan; 27(11):1529–1549. (doi: 10.1592/phco.27.11.1529).
18. Kuhlmann U, Muller T, et al. Plasmapheresis in Life-Threatening Verapamil Intoxication. Artificial Cells, Blood Substitures and Biotechnology, 2000 Oct; 28 (5): 429 – 440. (doi:10.3109/10731190009118587).
19. Loren Sacks, Elora Hussain. Plasmapheresis Significantly Reduces Serum Amlodipine levels following intentional overdose. Critical Care Medicine, 2014 Dec; 42(12) 1631. (doi:10.1097/01.ccm.0000458625.38836.3f).
20. Durward A, Guerguerian AM, Lefebvre M, et al. Massive diltiazem overdose treated with extracorporeal membrane oxygenation. Pediatric Critical Care Medicine, 2003 July; 4(3):372-376. (Case report). (doi:10.1097/01.PCC.0000074273.50306.F5).